MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0203
Medical Device Problem Codes Kinked (1339); Device Damaged Prior to Use (2284)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00220.Hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using smart coils.The physician successfully delivered the first smart coil (lot # f65143) in the aneurysm using another manufacturer's microcatheter and guide wire.Upon advancing a second smart coil in the aneurysm, the first smart coil became dislodged and approximately 3cm of the coil migrated into the right posterior cerebral artery (pca).The physician removed the second smart coil and used a snare device and another manufacturer's microcatheter in order to retrieve the proximal end of the first smart coil.After a few attempts to retrieve the smart coil, the snare device ruptured the vessel.Prior to any intervention by the physician, the bleeding stopped.The first smart coil was left in the pca and the procedure was completed using the second smart coil, that had previously been removed, and three additional smart coils.One smart coil (lot # f65207) was damaged by the technician on the back table and it was not used for the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5446986
Report Number3005168196-2016-00219
Device Sequence Number13520882
Product Code HCG
UDI-Device Identifier00814548015118
UDI-Public00814548015118
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K151572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/05/2020
Device Catalogue Number400SMTSFT0203
Device Lot NumberF65207
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2016
Initial Report FDA Received Date02/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR